Kansas, 2007

Flash Flooding in Kansas, July 28 to 29, 2007

July 28 to 29, 2007 · NWS GID · 2 events in 2 counties and zones

Thunderstorms brought heavy rains to Rooks and Osborne Counties. Reports of roadways covered with water came from eastern Rooks and western Osborne Counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
$100,000
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

Thunderstorms brought heavy rains to Rooks and Osborne Counties. Reports of roadways covered with water came from eastern Rooks and western Osborne Counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Jul 28, 5:28 PM CST, 3 hours 12 minutes earlier.

Area forecast discussion, Jul 28, 5:28 PM CST, 3 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
628 PM CDT SAT JUL 28 2007

.AVIATION...TOUGH FORECAST WITH RESPECT TO RAIN CHANCES OVER THE
NEXT 24 HOURS. SHOWERS WILL MOVE ACROSS THE TERMINAL AREA EARLY
THIS EVENING...BUT SHOULD DIMINISH LATER TONIGHT. LOW CONFIDENCE
IN THE LATER PERIODS WITH RESPECT TO ADDITIONAL DEVELOPMENT OF
SHOWERS OR THUNDERSTORMS...SO DECIDED TO GO DRY FOR NOW...BUT WILL
MONITOR MODEL TRENDS.

&&

.PREV DISCUSSION... /ISSUED 305 PM CDT SAT JUL 28 2007/

SHORT TERM...TONIGHT THROUGH SUNDAY NIGHT.  FOCUS REMAINS ON
CONVECTION THROUGH THE PERIOD.  REMNANT SHOWER ACTIVITY ASSOCIATED
WITH AN MCV AROSS WEST CENTRAL NEBRASKA HAS PERSISTED INTO THE
AFTERNOON ACROSS PORTIONS OF OUR CWA.  MEANWHILE...FARTHER SOUTH
INTO KANSAS INCREASED INSOLATION AND UPSLOPE FLOW SHOULD FOCUS YET
ANOTHER ROUND OF CONVECTION FOR THE LATE AFTERNOON AND EVENING HOURS
ACROSS THE HIGH PLAINS AND ALONG THE FRONTAL ZONE IN CENTRAL
KANSAS.  MODELS FORECAST UNSTABLE LAYER CAPES AROUND 2000 J/KG ON
THE PERIPHERY OF OUR SOUTHERN KANSAS COUNTIES THIS EVENING ACCORDING
TO THE NAM...WHEREAS THE RUC INDICATES THE INSTABILITY AXIS MORE SO
ACROSS OUR SOUTHERN KS COUNTIES.  BRUNT OF ACTIVITY HOWEVER WILL
OCCUR ONCE STORMS TO THE WEST ORGANIZE AND THEN GRADUALLY PROGRESS
EAST SOUTHEAST ACROSS SOUTHERN NEBRASKA AND KANSAS OVERNIGHT AND
SUNDAY MORNING.  THE MAIN HAZARD FROM THE STORMS WILL AGAIN BE THE
POTENTIAL FOR HEAVY RAINFALL WITH PRECIPITABLE WATER VALUES
AVERAGING NEAR TWO INCHES AND STORM MOTION PROGS AT JUST 5 KTS.  THE
PCPN WILL LINGER INTO SUNDAY...AGAIN IN THE SOUTHERN PORTION OF OUR
CWA AS UPPER RIDGING ACROSS THE NORTH SHUNTS THE ACTIVITY FARTHER
SOUTH WITH TIME.  TEMPERATURES ON SUNDAY WILL BE DEPENDENT UPON
ENDING TIME OF PCPN AND THE AMOUNT OF INSOLATION.  OVERALL READINGS
WILL BE NEAR TO BELOW NORMAL...WITH THE WARMEST TEMPERATURES ACROSS
THE NORTH.  WHETHER OR NOT ANY PCPN LINGERS OR REDEVELOPS SUNDAY
NIGHT WILL BE DEPENDENT ON WHAT HAPPENS TONIGHT AND HAVE KEPT SOME
LOW POPS FOR NOW.

LONG TERM...MONDAY THROUGH SATURDAY.  FORECAST CONCERN THE LAST FEW
DAYS HAS BEEN CENTERED ON HOW AN UPPER LEVEL LOW WILL IMPACT THE
AREA AT THE START OF THIS UPCOMING WEEK. THERE WAS SOME QUESTION AS
TO HOW WELL THE MODELS WERE HANDLING THE UPPER LOW AND ASSOCIATED
PRECIPITATION IN THE MONDAY THROUGH WEDNESDAY TIME PERIOD.
HOWEVER...IT IS NOW BECOMING MORE EVIDENT BASED ON CONSISTENT
OPERATIONAL AND ENSEMBLE FORECASTS THAT THE UPPER SYSTEM WILL
SLOWLY MEANDER ACROSS OUR CWA RESULTING IN ADDITIONAL CHANCES OF
SHOWERS AND THUNDERSTORMS MONDAY THROUGH WEDNESDAY. THIS WILL ALSO
RESULT IN MORE CLOUD COVER AND SLIGHTLY COOLER TEMPERATURES.
THEREFORE...HAVE INCREASED PRECIPITATION CHANCES AND CLOUD
COVER...WHILE LOWERING TEMPERATURES BY A FEW DEGREES TO GO WITH
HIGHS MORE IN THE UPPER 80S RATHER THAN LOWER 90S. FORECAST
ENSEMBLES SHOW THE BEST CHANCE OF SHOWERS AND THUNDERSTORMS DURING
THE AFTERNOONS IN ASSOCIATION WITH DAYTIME HEATING BENEATH THE UPPER
WAVE.

PATTERN BECOMES MORE COMPLEX BY THURSDAY INTO NEXT WEEKEND WITH
LOWER CONFIDENCE DURING THIS PERIOD. UPPER LOW SHOULD HAVE WEAKENED
AND MOVED FAR ENOUGH AWAY FROM OUR AREA TO END PRECIPITATION CHANCES
ALTHOUGH A WEAK SFC FRONT IN THE AREA MAY NEED TO BE WATCHED FOR
POSSIBLE CONVECTION. OVERALL...TEMPERATURES SHOULD WARM BACK TO
AROUND 90 AND WILL CONTINUE TO GO WITH DRY WEATHER FROM THURSDAY
THROUGH THE END OF THE PERIOD.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&
Hazardous weather outlook, Jul 28, 7:50 PM CST, 50 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE HASTINGS NE
850 PM CDT SAT JUL 28 2007

NEZ039>041-046>049-060>064-072>077-082>087-291200-
VALLEY-GREELEY-NANCE-SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-
HALL-HAMILTON-YORK-GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-
FURNAS-HARLAN-FRANKLIN-WEBSTER-NUCKOLLS-THAYER-
850 PM CDT SAT JUL 28 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NEBRASKA.

.DAY ONE...TONIGHT.

THUNDERSTORMS TONIGHT WILL BE CAPABLE OF PRODUCING HEAVY RAINFALL OF
AROUND 2 INCHES.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

INTERMITTENT CHANCES FOR THUNDERSTORMS EXIST SUNDAY THROUGH
WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT RAINFALL TOTALS.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

KSZ005>007-017>019-291200-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-
850 PM CDT SAT JUL 28 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
KANSAS.

.DAY ONE...TONIGHT.

HEAVY RAINFALL IS EXPECTED ACROSS PORTIONS OF THE OUTLOOK AREA
TONIGHT DUE TO SLOW MOVING THUNDERSTORMS.  RAINFALL AMOUNTS OF 2 TO
4 INCHES ARE LIKELY...WITH ISOLATED HIGHER AMOUNTS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

INTERMITTENT CHANCES FOR THUNDERSTORMS EXIST SUNDAY THROUGH
WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT RAINFALL TOTALS.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

In the hours before

Special weather statement, Jul 28, 5:18 PM CST, 3 hours 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
618 PM CDT SAT JUL 28 2007

KSZ019-290000-
MITCHELL-
618 PM CDT SAT JUL 28 2007

...THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR MITCHELL COUNTY...

AT 617 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES NORTH OF VICTOR...OR 35 MILES SOUTHWEST
OF CONCORDIA...AND MOVING SOUTHEAST AT 5 MPH.

* THE THUNDERSTORM WILL BE NEAR...
  VICTOR BY 700 PM CDT

SMALL HAIL AND TORRENTIAL RAINFALL IS EXPECTED WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.
Special weather statement, Jul 28, 6:09 PM CST, 2 hours 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
709 PM CDT SAT JUL 28 2007

KSZ019-290045-
MITCHELL-
709 PM CDT SAT JUL 28 2007

...THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR MITCHELL COUNTY...

AT 704 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR VICTOR...OR 37 MILES SOUTHWEST OF
CONCORDIA...AND MOVING SOUTH AT 5 MPH.

* THE THUNDERSTORM IS EXPECTED TO REMAIN OVER RURAL AREAS OF SOUTHERN
  MITCHELL COUNTY THROUGH 745 PM CDT.

TORRENTIAL RAINFALL...AND WINDS OF 40 TO 50 MPH ARE EXPECTED WITH
THIS STORM.
Local storm report, Jul 28, 6:20 PM CST, 2 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
720 PM CDT SAT JUL 28 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 PM     HEAVY RAIN       STOCKTON                39.44N 99.27W
07/28/2007  M1.50 INCH       ROOKS              KS   LAW ENFORCEMENT

            REPORTED BY COUNTY SHERIFF.

&&

CARMEL
Special weather statement, Jul 28, 7:00 PM CST, 1 hour 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
800 PM CDT SAT JUL 28 2007

KSZ006-017-018-290200-
OSBORNE-ROOKS-SMITH-
800 PM CDT SAT JUL 28 2007

...THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR OSBORNE...ROOKS AND SMITH COUNTIES...

AT 758 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES SOUTHWEST OF
CEDAR TO WOODSTON TO PLAINVILLE...AND MOVING EAST AT 10 MPH.

* THUNDERSTORMS WILL BE NEAR...
  CEDAR BY 810 PM CDT
  ALTON BY 820 PM CDT
  GAYLORD BY 830 PM CDT
  HARLAN BY 855 PM CDT

PENNY TO NICKEL SIZE HAIL...WINDS TO AROUND 50 MPH AND TORRENTIAL
RAINFALL ARE EXPECTED WITH THESE STORMS.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.
Local storm report, Jul 28, 8:05 PM CST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
905 PM CDT SAT JUL 28 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0904 PM     HEAVY RAIN       WOODSTON                39.45N 99.10W
07/28/2007  M2.75 INCH       ROOKS              KS   TRAINED SPOTTER

&&

CARMEL
Local storm report, Jul 28, 8:28 PM CST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
928 PM CDT SAT JUL 28 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0927 PM     HEAVY RAIN       KIRWIN                  39.67N 99.12W
07/28/2007  M3.50 INCH       PHILLIPS           KS   TRAINED SPOTTER

            RAINFALL TOTAL THROUGH 900 PM.

&&

CARMEL

The radar

The Grand Island radar (KUEX), 114 km away, was scanning. The volume nearest the first event began at 02:41 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Rooks

When
July 28, 8:40 PM CST to 11:30 PM CST
Where
Rooks County, 3 mi W of Woodston
Cause
Heavy Rain
Property damage
$10,000
Crop damage
$50,000
Reported by
Law Enforcement
Coordinates
39.450, -99.156

Flash Flood, Osborne

When
July 28, 9:00 PM CST to July 29, 12:30 AM CST
Where
Osborne County, 6 mi S of Alton
Cause
Heavy Rain
Property damage
$10,000
Crop damage
$50,000
Reported by
Law Enforcement
Coordinates
39.383, -98.950

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2007Every state in 2007This day in weather historyWarnings in Kansas, July 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 51587, 51589.